Illinois, 2025

Hail in Illinois, April 22, 2025

April 22, 2025 · NWS ILX · 1 event in 1 county or zone

Widely scattered thunderstorms developed well ahead of a cold front across the Illinois River Valley during the afternoon of April 22nd. One of the cells dropped quarter-sized hail in northern Fulton County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Widely scattered thunderstorms developed well ahead of a cold front across the Illinois River Valley during the afternoon of April 22nd. One of the cells dropped quarter-sized hail in northern Fulton County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 22, 1:32 PM CST, 1 hour 57 minutes earlier. Its key messages:

  • There is a marginal risk (level 1 of 5) for severe thunderstorms late this afternoon into the evening north of a Rushville to Bloomington line. The primary hazards are hail and damaging wind gusts (5% chance within 25 miles).
  • Above normal temperatures will prevail through the remainder of the week. Expect afternoon highs around 80 degrees Wednesday and Thursday.&&
Area forecast discussion, Apr 22, 1:32 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
232 PM CDT Tue Apr 22 2025

.KEY MESSAGES...

- There is a marginal risk (level 1 of 5) for severe thunderstorms
  late this afternoon into the evening north of a Rushville to
  Bloomington line. The primary hazards are hail and damaging wind
  gusts (5% chance within 25 miles).

- Above normal temperatures will prevail through the remainder of
  the week. Expect afternoon highs around 80 degrees Wednesday and
  Thursday.&&

.DISCUSSION...
Issued at 228 PM CDT Tue Apr 22 2025

This afternoon, a broad frontal zone lies from southeastern
Wisconsin back across northern Illinois and into west central
Illinois. Near the front, temps in the lower to mid 70s and dew
points pooling in the mid 50s are contributing to MLCAPE of 1000-
1250 J/kg with little convective inhibition. Scattered showers and
storms are expected to continue to percolate within the frontal
trough through late this evening. A few of the stronger storms
could become severe with damaging wind gusts and one inch hail the
primary concerns.

Quasi-stationary frontal boundary will gradually begin to lift
back north Wednesday to near the IL/WI state line and will serve
as the focus for additional showers and storms. Weak instability
near the front will taper off to less than 100 J/kg by the I-74
corridor. Lack of instability further south and well displaced
from the forcing, central Illinois should be dry through the
afternoon and evening. Temperatures will warm to around 80 degrees
area-wide Wednesday afternoon.

Conditions Thursday will be similar to Wednesday with a dry start
to the day and temperatures warming to around 80 degrees. A
shortwave trough lifting from the Central Plains will cross the
mid Mississippi Valley Thursday evening with accompanying showers
and storms approaching from the west. Any convection will be
outrunning the stronger instability to our west so should be in a
weakening phase with a severe threat not apparent.

More widespread showers and storms are expected Friday as synoptic
scale forcing increases across the region. Aloft, coupled jet
streaks will be in place with the northern stream over the Great
Lakes and the southern stream over the southern Plains. The right
entrance region of the former and the left exit region of the
latter will be located over the mid Mississippi Valley and Midwest
Friday. In addition, another shortwave trough will dig across the
mid Mississippi Valley early Friday evening. Weak instability
with MLCAPE generally less than 500 J/kg and suboptimal deep layer
shear of 20-25kt will limit any severe threat with convection
Friday afternoon and evening.

Behind Friday's departing wave, high pressure will build south
from the Canadian Prairies across the Midwest over the weekend.
Temps briefly moderate Saturday with highs back down in the mid to
upper 60s in the northerly flow. Ridge axis shifts to our east
Sunday allowing temps to rebound back into the 70s on the return
of southerly flow. Expect the weekend to be dry under the
influence of the ridge.

More active weather returns early next week though details remain
a bit unsure at this distance due to differences in the strength
and timing of low pressure lifting across the Upper Midwest. A
trailing cold front will eventually pass through central Illinois.
If diurnal timing is favorable with passage of this system, and
given the magnitude of the low and favorable low level
trajectories allowing a return of Gulf moisture into the region,
wouldn't rule out a severe weather threat. NBM joint probabilities
for SBCAPE greater than 500 J/kg and 30 kts of bulk shear peak
around 60 percent for western portions of the area Monday evening
and again area-wide Tuesday afternoon. Timing details will have to
be ironed out in the upcoming days as this system comes into
better focus.

Deubelbeiss

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1250 PM CDT Tue Apr 22 2025

A couple ill-defined frontal boundaries sprawled across Iowa and
northern Illinois today have resulted in scattered showers and
thunderstorms, which are expected to drift into our area as they
percolate this afternoon. Lack of strong winds aloft and marginal
instability suggest these storms will be rather capricious,
evolving along their own outflow boundaries and moving relatively
slowly. In addition, as individual storms collapse, they'll be
capable of generating gusty outflow winds due to dry low levels
and high cloud bases around FL060 to FL080. The terminal of
greatest concern will be PIA, while BMI may also be impacted this
evening.

In the warm sector ahead of these storms, winds veering from
south-southeast to south-southwest this afternoon may gust to 20
kt or higher at times. VFR conditions will be predominant
everywhere, though in any storms at PIA and BMI brief visibility
drops into the IFR category may occur. Overnight, winds will ease
and storms dissipate, though lingering isolated showers may linger
into Wednesday morning.

Bumgardner

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 22, 1:35 PM CST, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
235 PM CDT Tue Apr 22 2025

ILZ027>031-036>038-040-041-231100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-
235 PM CDT Tue Apr 22 2025

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through mid
evening, along and northwest of a Rushville to Bloomington line. A
few of these thunderstorms may be strong or briefly severe in areas
northwest of the Illinois River. Damaging winds and possibly some
hail will be possible along with cloud to ground lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

An isolated thunderstorm is possible northwest of Peoria during
Wednesday afternoon. Scattered thunderstorms are expected across the
area Thursday night and Friday. The severe weather risk appears low
at this time. More thunderstorms are possible Sunday night and
Monday. It is too soon to determine if these thunderstorms will be
severe. Lightning is a hazard with any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 10 pm, mainly
along and north of a Macomb to Pekin to Pontiac line.

Expected storm motion is toward the east around 30 mph.

ILZ042>057-061-231100-
Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-Morgan-
Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
235 PM CDT Tue Apr 22 2025

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Scattered thunderstorms are expected Thursday night and Friday. The
severe weather risk appears low at this time. More thunderstorms are
possible Sunday night and Monday. It is too soon to determine
if these thunderstorms will be severe. Lightning is a hazard with
any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ062-063-066>068-071>073-231100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
235 PM CDT Tue Apr 22 2025

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Minor flooding will continue on the Little Wabash River near Clay
City. Otherwise, no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The minor flooding on the Little Wabash River should subside around
sunset on Thursday.

Scattered thunderstorms are expected Thursday night and Friday. The
severe weather risk appears low at this time. More thunderstorms are
possible Sunday night and Monday. It is too soon to determine
if these thunderstorms will be severe. Lightning is a hazard with
any thunderstorm.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

07

In the hours before

Special weather statement, Apr 22, 3:11 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Lincoln IL
411 PM CDT Tue Apr 22 2025

ILZ027-029-036-222145-
Peoria-Knox-Fulton-
411 PM CDT Tue Apr 22 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FULTON...
SOUTHEASTERN KNOX AND SOUTHWESTERN PEORIA COUNTIES THROUGH 445 PM
CDT...

At 410 PM CDT, Doppler radar was tracking a strong thunderstorm near
Farmington, or 10 miles north of Canton, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elmwood, Trivoli, Farmington, Yates City, and Middle Grove.

This includes Interstate 74 between mile markers 68 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4066 9012 4073 9015 4089 8994 4061 8985
TIME...MOT...LOC 2110Z 252DEG 15KT 4072 9006

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Deubelbeiss

The radar

The Lincoln radar (KILX), 84 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fulton

When
April 22, 3:29 PM CST to 3:34 PM CST
Where
Fulton County, 0.52 mi W of Farmington
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.700, -90.010

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1249468.